Arkansas, 2012Dust Devil in Arkansas, July 31, 2012
July 31, 2012 · NWS LZK · 1 event in 1 county or zone
The heat and drought led to many well-developed dust devils in July. One of these damaged a business on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The heat and drought led to many well-developed dust devils in July. One of these damaged a business on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 11:35 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 11:35 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CDT TUE JUL 31 2012
.AVIATION...31/18Z TAF CYCLE
EXPECT VFR CONDS TO PREVAIL THRU THE PD. MID AND HIGH LVL CLOUDS
WL CONT TO STREAM SEWD ACRS AR. APPEARS TO BE A WEAK OUTFLOW BNDRY
ACRS CNTRL AR...WHICH COULD FOCUS A FEW SHRA/TSRA THIS AFTN. THUS...
WENT AHEAD AND ADDED VCTS TO KLIT/KPBF AND KLLQ. CONVECTION WL BE
TOO ISOLD AT BEST ACRS SWRN AR TO JUSTIFY A MENTION IN THE FCST
THIS AFTN. BULK OF CONVECTION WL DISSIPATE DURG THE EARLY EVENING
HRS. /44/
&&
.PREV DISCUSSION... /ISSUED 1105 AM CDT TUE JUL 31 2012/
UPDATE...
TOUGH FORECAST WITH THIS UPDATE...DUE TO CLOUD COVER/RAINFALL
ACROSS THE NORTHEAST...WHILE CLEAR SKIES ACROSS THE SOUTHWEST
ALLOWING TEMPERATURES TO WARM AND MIXING TO TAKE PLACE. HAVE
INCREASED POPS ACROSS THE NORTHEAST THIS AFTERNOON...BUT RAIN
CHANCES STILL REMAIN SMALL. THE BIG QUESTION WILL BE HOW MUCH THE
CLOUD COVER WILL HOLD TEMPERATURES DOWN AND HOW MUCH THEY IMPEDE
MIXING. HAVE CONTINUED ALL HEAT RELATED HEADLINES DUE TO HEAT
INDEXES REMAINING ABOVE 105 DEGREES. WILL CONTINUE TO MONITOR FOR
THIS AFTERNOON. WEDNESDAY HAS THE POTENTIAL FOR REACHING EXCESSIVE
HEAT WARNINGS...AND WILL BE WATCHING AS NEW DATA COMES IN.
PREV DISCUSSION... /ISSUED 250 AM CDT TUE JUL 31 2012/
SHORT TERM...TODAY THROUGH FRIDAY
SAME SONG...SECOND VERSE...SAME AS THE FIRST. FORGIVE ME...BUT
THERE/S REALLY NO OTHER WAY TO SAY THE SAME THING WE/VE BEEN
SAYING. HERE GOES...
HOT WEATHER WILL CONTINUE FOR THE SHORT TERM PERIODS. HIGHS TODAY
WILL RANGE FROM 100 TO 110 AGAIN. ANY CONVECTION WILL BE ISOLATED
IN NATURE. HOWEVER...ANY STORMS THAT DEVELOP COULD BECOME SEVERE...
GIVEN A HIGH TEMP/DEWPOINT SPREAD DURING THE AFTERNOON HOURS. OVER
THE NEXT FEW DAYS...THE UPPER RIDGE TO THE WEST WILL CONTRACT A
BIT. MORE CLOUD COVER WILL BE NOTED BY LATE IN THE WEEK...WITH
TEMPERATURES VERY SLIGHTLY LOWER THAN THEY ARE NOW. THERE WILL A
SLIGHT CHANCE OF SHOWERS/STORMS AROUND THE PERIPHERY OF THE RIDGE
/BASICALLY THE NORTHEAST HALF OF THE AREA/. BY THE END OF THE
WEEK...THE RIDGE WILL BUILD BACK AGAIN...WITH ANY PRECIP CHANCES
LESSENING.
WITH RECORD HEAT AND HIGH HUMIDITY...HEAT INDEX VALUES WILL
CONTINUE TO RANGE ABOVE 105 DEGREES THROUGH AT LEAST THURSDAY...
AND AS SUCH...HAVE EXTENDED THE HEAT ADVISORY AREAWIDE THROUGH
THEN...THOUGH THE NORTH MAY HAVE A HARDER TIME REACHING CRITERIA
BY THE END OF THE WEEK.
IT LOOKS AS THOUGH HEAT INDEX VALUES WILL BE THE HIGHEST ON
WEDNESDAY...WITH READINGS FROM LITTLE ROCK NORTHEASTWARD AND
LITTLE ROCK SOUTHWARD RANGING FROM 110 TO 115 DEGREES. SO...WITH
THAT IN MIND...HAVE GONE WITH AN EXCESSIVE HEAT WATCH FOR THE
AFOREMENTIONED TIME PERIOD. THE ONE CAVEAT WOULD BE IF THE HUMIDITY
STAYS HIGH ENOUGH AND THINGS DON/T MIX OUT...THE TEMPERATURE MAY
NOT BE AS HIGH AS FORECASTED AND MAXIMUM HEAT INDICES WOULD BE
BELOW 110.
ONE MORE CAVEAT...CLOUDS FROM ONGOING CONVECTION IN MISSOURI COULD
SERIOUSLY BUST THE MAX TEMPERATURE FORECAST IN NORTHERN ARKANSAS
TODAY. IT WILL ALL DEPEND ON HOW MUCH THE UPPER RIDGE CONTRACTS...
AND HOW SOON THE CLOUDS BREAK UP.
LONG TERM...FRIDAY NIGHT THROUGH MONDAY
UPPER FLOW PATTERN AT THE START OF THE LONG TERM PERIOD WILL BE
CHARACTERIZED BY AN ELONGATED UPPER RIDGE DRAPED ACROSS THE SRN
THIRD OF THE CONUS. AR WILL BE UNDER THE CENTER OF THIS ELONGATED
RIDGE...WITH CONTINUED WELL ABOVE NORMAL TEMPS EXPECTED THROUGH
EARLY NEXT WEEK. HIGHS WILL CONTINUE TO HOVER AROUND 100...WITH LOWS
IN THE 70S. POTENTIAL FOR WIDESPREAD PRECIP WILL REMAIN LOW THROUGH
SUN WITH HIGH PRESSURE IN PLACE ALOFT. HOWEVER...DIURNALLY DRIVEN
CONVECTION WILL BE POSSIBLE EACH AFTERNOON DURING THE PEAK HEATING.
BY EARLY NEXT WEEK...THE UPPER RIDGE WILL AMPLIFY ACROSS THE WRN
CONUS...WITH TROUGHING DEVELOPING ACROSS THE EAST. THIS WILL CAUSE
TEMPS TO COOL SLIGHTLY...AS WELL AS BRINGING SOMEWHAT BETTER CHANCES
FOR PRECIP. HOWEVER...GIVEN THIS SETUP BEING ABOUT A WEEK AWAY AND
WITH LARGE PARTS OF AR IN EXCEPTIONAL DROUGHT...CANNOT WARRANT GOING
ANY MORE THAN HIGH END SLIGHT CHANCE POPS NOW FOR DAY 7.
FIRE WEATHER...
DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS VERY HOT CONDITIONS AND DRY WEATHER PERSIST. THE VERY DRY
VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO
EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT.
THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE
STATE. EXPECT WINDS OF 8 TO 14 MPH COMMON...WITH GUSTS NEARING 20
MPH IN SOME SPOTS. AFTERNOON RH VALUES WILL DROP TO AROUND 20
PERCENT. MOST COUNTIES IN AR REMAIN UNDER BURN BANS...AND ANY FIRE
WILL QUICKLY SPREAD OUT OF CONTROL.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
EXCESSIVE HEAT WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR ARKANSAS-BRADLEY-CLEVELAND-DESHA-DREW-JACKSON-
JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-PULASKI-WOODRUFF.
&&
Hazardous weather outlook, Jul 31, 2:54 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
354 AM CDT TUE JUL 31 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
354 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
VERY HOT CONDITIONS ARE EXPECTED AGAIN TODAY...WITH AFTERNOON
HIGHS NEAR OR ABOVE 100 DEGREES FOR MOST OF THE AREA. SOME
LOCATIONS COULD APPROACH 110 DEGREES. AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 105 TO NEAR 110 DEGREES IN MUCH OF THE AREA. AS
A RESULT...A HEAT ADVISORY IS IN EFFECT.
MOST OF THE STATE IS NOW IN SEVERE WILDFIRE DANGER DUE TO THE SEVERE
TO EXCEPTIONAL DROUGHT CONDITIONS AND RESULTING DRY VEGETATION.
MOST COUNTIES HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND
IS STRONGLY DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF
CONTROL.
ISOLATED THUNDERSTORMS COULD DEVELOP DURING THE HOTTEST PART OF
THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ANY STORM COULD PRODUCE DAMAGING DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS FOR
WEDNESDAY AND THURSDAY DUE TO THE CONTINUED HOT TEMPERATURES AND
ELEVATED HUMIDITY. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM
105 TO NEAR 110 DEGREES. SOME PORTIONS OF CENTRAL...EASTERN AND
SOUTHEAST ARKANSAS COULD SEE HEAT INDEX VALUES APPROACH 115
DEGREES ON WEDNESDAY. AS A RESULT...AN EXCESSIVE HEAT WATCH IS IN
EFFECT FOR WEDNESDAY...INCLUDING AREAS GENERALLY ALONG AND EAST
OF A LINE FROM NEWPORT...TO LITTLE ROCK...TO WARREN.
THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO SEVERE OVER THE
NEXT SEVERAL DAYS DUE TO ONGOING SEVERE TO EXCEPTIONAL DROUGHT AND
VERY HOT TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL
EXPECTED IN THE FORESEEABLE FUTURE TO BRING MUCH RELIEF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
62
In the hours before
Special weather statement, Jul 31, 9:46 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1046 AM CDT TUE JUL 31 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311800-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
INCLUDING THE CITIES OF...ALTHEIMER...AMITY...ARKADELPHIA...
ARKANSAS CITY...ASH FLAT...AUGUSTA...AVILLA...BATESVILLE...
BAUXITE...BEARDEN...BEE BRANCH...BEEBE...BENTON...BISMARCK...
BONNERDALE...BOONEVILLE...BRINKLEY...BRYANT...BULL SHOALS...
CABOT...CALICO ROCK...CAMDEN...CAVE CITY...CENTER RIDGE...
CHIDESTER...CLARENDON...CLARKSVILLE...CLINTON...CONWAY...
COTTON PLANT...DANVILLE...DARDANELLE...DE VALLS BLUFF...DE WITT...
DEER...DES ARC...DONALDSON...DRASCO...DUMAS...EL PASO...ENGLAND...
FAIRFIELD BAY...FLIPPIN...FORDYCE...FOURCHE JUNCTION...
GASSVILLE...GEORGETOWN...GILLETT...GLENWOOD...GOULD...GRADY...
GRAVELLY...GREENBRIER...GREERS FERRY...GURDON...HAMPTON...HARDY...
HARRISON...HASKELL...HAZEN...HEBER SPRINGS...HECTOR...HERMITAGE...
HORSESHOE BEND...HOT SPRINGS...HOT SPRINGS VILLAGE...HOUSTON...
HUMNOKE...HUMPHREY...JACKSONVILLE...JASPER...JESSIEVILLE...
KINGSLAND...LACEY...LEAD HILL...LEOLA...LESLIE...LITTLE ROCK...
LONOKE...MALVERN...MAMMOTH SPRING...MARSHALL...MAUMELLE...
MAYFLOWER...MCCRORY...MCGEHEE...MELBOURNE...MENA...MONTICELLO...
MORO BAY...MORRILTON...MOUNT IDA...MOUNT MAGAZINE...
MOUNTAIN HOME...MOUNTAIN VIEW...MURFREESBORO...NEWPORT...
NORFORK...NORMAN...NORTH LITTLE ROCK...OIL TROUGH...OKOLONA...
OLA...OMAHA...OXFORD...OZONE...PARIS...PARON...PELSOR...
PERRYVILLE...PINE BLUFF...PINE RIDGE...PLEASANT PLAINS...POYEN...
PRATTSVILLE...REDFIELD...RISON...ROHWER...ROSE BUD...
RUSSELLVILLE...SALEM...SEARCY...SHERIDAN...SHERWOOD...STAR CITY...
STEPHENS...STUTTGART...SUMMIT...SWIFTON...THORNTON...TUCKERMAN...
VILONIA...VIOLA...WALDRON...WARREN...WESTERN GROVE...WICKES...
WRIGHTSVILLE...Y CITY...YELLVILLE
1046 AM CDT TUE JUL 31 2012
...DANGEROUS WILDFIRE CONDITIONS CONTINUE IN ARKANSAS...
HIGH PRESSURE IN THE PLAINS WILL REMAIN IN PLACE FOR THE NEXT FEW
DAYS. AFTERNOON TEMPERATURES ACROSS MUCH OF THE STATE WILL CONTINUE
TO TOP 100 DEGREES...WITH SOME AREAS SEEING READINGS RANGE FROM 105
TO 110 DEGREES. AS HEATING OCCURS...DRY AIR ALOFT WILL TEND TO MIX
TO THE GROUND...AND AFTERNOON HUMIDITY LEVELS WILL DROP BELOW 30
PERCENT...POSSIBLY BELOW 20 PERCENT IN SOME LOCATIONS. THIS WILL BE
ESPECIALLY TRUE ACROSS THE NORTHWEST HALF OF THE STATE CLOSEST TO
THE CENTER OF THE HIGH PRESSURE.
IN ADDITION TO VERY HOT TEMPERATURES AND LOW HUMIDITY VALUES...
VEGETATION IS BONE DRY IN MOST OF ARKANSAS. NINETY SIX PERCENT OF
THE STATE IS EXPERIENCING AT LEAST SEVERE DROUGHT...WITH EXTREME
TO EXCEPTIONAL DROUGHT IN THREE QUARTERS OF THE STATE. THE REGION
EXPERIENCED THE DRIEST APRIL THROUGH JUNE ON RECORD...AND
BENEFICIAL RAIN HAS BEEN SPOTTY SO FAR IN JULY.
WITH LITTLE TO NO RAIN IN THE FORECAST...AND DETERIORATING
DROUGHT CONDITIONS EXPECTED...DANGEROUS WILDFIRE CONDITIONS WILL BE
NOTED IN THE COMING DAYS. FIRES WILL TEND TO START EASILY...AND
THEY WILL SPREAD QUICKLY GIVEN LITTLE MOISTURE IN THE GRASS AND
TREES. WINDS IN EXCESS OF 15 TO 20 MPH WILL BE POSSIBLE ON MONDAY
WHICH COULD CAUSE FIRES TO SPREAD MORE QUICKLY.
THE ARKANSAS FORESTRY COMMISSION HAS THE ENTIRE STATE IN A HIGH
FIRE DANGER. MOST COUNTIES ARE UNDER BURN BANS...EXCEPT FOR
COUNTIES MAINLY IN THE SOUTH AND EAST.
OUTDOOR BURNING IS STRONGLY DISCOURAGED IN ARKANSAS UNTIL
WIDESPREAD SUBSTANTIAL RAIN FALLS. ANY UNCONTROLLED OR ACCIDENTAL
FIRES COULD QUICKLY GROW OUT OF CONTROL.
44
Dust Devil, Pulaski
- When
- July 31, 12:45 PM CST
- Where
- Pulaski County, 0.42 mi SSW of Amboy
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.794, -92.282
A dust devil damaged a business in the Amboy section of North Little Rock. A metal awning was peeled off and part of the metal roof of a building was peeled back.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387409.